Ottawa sees 15 suspected opioid overdoses in three days
Published Friday, April 21, 2017 6:44PM EDT
An alarming 15 people were taken to hospitals in Ottawa in the last 72 hours from suspected opioid drug overdoses.
Trauma centres at The Ottawa Hospital and Ottawa General Hospital reported receiving seven overdose patients in the last 48 hours alone with several receiving high doses of the opioid-overdose treatment naloxone.
None of the overdoses ended fatally, according to hospital officials, however some cases were considered life threatening. Officials aren’t sure what specific type of drug they’re dealing with or where it came from.
According to Andrew Hendriks of Ottawa Public Health, hospitals aren’t able to immediately test for the type of drug a person has overdosed on. However, fentanyl and other opioids have already been found in the Ottawa-area in counterfeit pills.
“You can’t really trust them if you don’t know where your medications are coming from or where these drugs are coming from,” Hendriks told CTV Ottawa.
The dramatic increase in overdoses prompted Ottawa Public Health and the Ottawa Police Service to issue a public warning in February, reminding people to be wary and vigilant, which Ottawa Public Health reissued on Friday.
The statement encourages people to recognize the signs of an opioid overdose, including slow breathing, blue lips and nails, cold and clammy skin and small pupils. It also encourages the administration of naloxone to anyone showing any sign of a drug overdose, stating that it is safe to use even as a precaution.
Ottawa police are investigating to find out if the overdoses are related and if there is a possible link between the sources of the drugs.
With a report from CTV Ottawa’s Eric Longley